NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Thursday, April 2, 2015
Reaction to Anesthesia
I am a Type 1 Diabetic and have an insulin pump. Some time ago I went to the dentist for a filling, really felt sick when I came home, tired, lethargic and took a couple of tylenol and slept. Then three weeks ago I went again for a filling, I left and once again felt "weird" I had a night class and my face was so numb I couldn`t pronounce words, and it stayed that way from the time I left the dentist (4:00 p.m.) and when I went to bed at 9:00 a.m. it still had not come to. When I woke in the am my right arm felt funny, numb and tingling and I thought I had slept on it wrong. I went into work and was still feeling unwell, and couldn`t use my arm, and was speaking with a strong lisp. To make a long story short, I ended up in hospital with a "stroke syndrome" my CAT scan showed nothing, but although movement and feeling has returned I am still working to strengthen my arm. Is there anyway that this can be connected as a reaction to the anesthesia that I took at the dentist. I am really reluctant to have the novicane again. Perhaps it was just coincidence, but I am very uneasy.
I do not think this is an "anesthetic" reaction per se. In other words, it may be an adverse effect from the small amount of drug that the dentist administers for local anesthesia of the teeth and jaws. If large amounts of local anesthesia are used, you may feel the full body (systemic) effects but this usually only occurs in small children or with extensive oral surgery in adults.
What you relate certainly sounds like stroke like symptoms. If you were very anxious, maybe this caused blood pressure problems that contributed to your symptoms. Epinephrine in some local anesthetic solutions can also raise blood pressure but the amounts used in dentistry are very small. However, some drugs you may be taking may magnify this effect. Certainly, diabetics are prone to peripheral vascular disease and this may have been considered by your physicians. Your duration of local anesthesia is not unusual, particularly in the lower jaw. You may want to discuss this with your dentist as he or she knows what happened during your procedure.
Steven I Ganzberg, SB, DMD, MS
Formerly, Clinical Professor of Dentistry
College of Dentistry
The Ohio State University